The widespread use of GLP-1 antagonist medications, such as Ozempic and Wegovy, has led to increased discussion about their potential side effects. While beneficial for many, these drugs can cause a range of issues, from nausea and hair loss to muscle and bone density loss. Medical professionals are offering advice on how to manage these effects, emphasizing the continued importance of foundational lifestyle changes.
Addressing Muscle and Bone Loss
Dr. Elizabeth Dulaney-Cripe, an orthopedic surgeon and founder of Valivera Health, expressed concern over muscle loss and decreased bone density that can accompany rapid weight loss experienced by patients on GLP-1 medications. "We are finding that with rapid weight loss or significant weight loss, we are losing muscle in addition to fat loss...and loss of bone density," she stated. Dulaney-Cripe stresses that movement, exercise, strength training, and proper nutrition are crucial for managing these side effects and maintaining benefits even after discontinuing the medication.
To help combat potential bone density loss, a weighted vest can be utilized during walking. Experts suggest starting with a low weight and gradually increasing it. The ZELUS Weighted Vest is noted for its even weight distribution and comfortable material.
Managing Nausea and Digestive Issues
Some individuals using GLP-1 medications may experience slowed gastric motility, leading to nausea. Dr. Molly Maloof, a practicing physician and founder of M3 Healthspan, suggests digestive enzymes to aid digestion. Biooptimizers MassZymes is highlighted as a beneficial option.
For nausea relief, natural remedies are recommended. The Allclair nausea inhaler, which uses herbal ingredients like peppermint and ginger, is suggested for its fast-acting properties. Tummy Drops, available in lozenge and lollipop forms, also utilize peppermint or ginger to soothe queasy stomachs. Additionally, Dramamine's drug-free ginger chews are noted for their effectiveness.
Dr. LaTasha Seliby Perkins, a family physician specializing in GLP-1 medicine, advises that for vomiting, replenishing fluids and electrolytes is paramount. Liquid I.V. electrolyte drink additives are recommended for hydration. For potential constipation, Dulaney-Cripe suggests adequate water intake, walking, and fiber supplements like psyllium husk or methylcellulose. Metamucil, a psyllium husk-based supplement, is a popular choice. In cases of diarrhea, Perkins suggests over-the-counter medications such as Imodium or Pepto-Bismol.
Addressing Skin and Hair Concerns
Rapid weight loss can affect skin health, leading to dryness and sensitivity. Dr. Jessie Cheung of Cheung Aesthetics & Wellness notes that fat loss can impact the skin's support structure, potentially causing hollowing and sagging. She recommends topical treatments that can improve hydration and skin quality. Copper peptide serums, like the one from Quicksilver Scientific, may help with tissue repair and collagen production. Retinoids, such as Differin Gel, can stimulate collagen and improve texture and fine lines. Hyaluronic acid serums, like The Ordinary's offering, can temporarily plump the skin and improve hydration.
Cheung also addresses hair shedding, a common concern with GLP-1 use, particularly during rapid weight loss. Telogen effluvium, a type of hair shedding triggered by physical stress, is a common pattern. She suggests supporting scalp health through adequate nutrition. For hair regrowth, Rogaine, containing 5% minoxidil, is cited as an effective over-the-counter option.
Nutritional Support
Protein intake is vital, especially during weight loss. Vital Proteins collagen peptides are suggested as a versatile source of protein that can be added to food or drinks. The unflavored powder is easily digestible and dissolves quickly, with flavored options also available.
Essential Lifestyle Integration
Experts consistently emphasize that while these products can help manage side effects, they are most effective when integrated with consistent exercise, strength training, and a balanced nutritional plan. Consulting a doctor before starting any new supplements or treatments is also advised.